Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Jul 23, 2017, 7:21 PM EDT for Russell County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2017, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 23, 2017, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
County Russell County, VA
The radar
The Jackson,KY radar (KJKL), 131 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 636 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WWUS84 KMRX 232321
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SUN JUL 23 2017
VAZ006-232345-
Russell VA-
721 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
745 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 9 miles east of Davenport, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 8189 3704 8182 3698 8179 3687 8203
3704 8214 3704 8212 3705 8211 3704 8208
3705 8204 3707 8202 3709 8202 3712 8201
3713 8193 3714 8190
TIME...MOT...LOC 2321Z 272DEG 22KT 3706 8197
$$
EMHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 3:31 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 23, 3:31 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Morristown TN 331 PM EDT Sun Jul 23 2017 .SHORT TERM (Tonight and Monday)... Over the next few hours and into the evening, the showers and storms in our southern tier should be decreasing, while activity to our north near a pre-frontal trough should be increasing. The short term rapid refresh models point toward convective development near our border with KY in the 23Z-02Z time frame, which seems reasonable as mesoanalysis shows a stability gradient in that area. PoPs through the evening will be in the likely range in northern sections, then gradually decrease as the storms progress southward overnight. A threat of damaging wind gusts cannot be ruled out in northern sections. Tomorrow the surface convergence zone and 850 mb theta-e front will be to our south, leaving a NW flow through the low and midlevels, which should keep the convection mainly south. Southern sections may have a slight chance of showers, but forecast soundings from the NAM and GFS look quite stable and dry aloft tomorrow. There will be a cold front across the Ohio River that will be moving into KY, but moisture and instability ahead of it looks unfavorable for much development or any severe threat. .LONG TERM (Monday night through Sunday)... An upper trough will continue to move east of the area Monday night through Tuesday night. PW values will remain slightly above average for this time of year...and winds will shift to out of the NW. Monday night will see the best forcing in areas south of I40...but the best instability will be north of I40 where less of an inversion develops overnight. Have included only slight chance precip in the southern areas for any diurnal storms that develop through the afternoon...but otherwise Monday night should be fairly dry. Diurnal showers and thunderstorms are possible Tuesday afternoon...though PW values will continue to decrease as the NW flow impacts the moisture available. If any storms do develop...expect a few to become strong...but no severe storms expected. Wednesday...High pressure develops over the coastal states as a frontal boundary begins to move through the MS River Valley towards the area. Models have been inconsistent with Wednesday...now drying out the atmosphere for no showers and thunderstorms expected. Would not be surprised to see an isolated shower form...but otherwise Wednesday and Wednesday night look dry. The frontal boundary then approaches the area Thursday...with scattered showers and thunderstorms developing ahead of the front. Most of the activity should remain over the Plateau and SW VA where the best lift will be located. Coverage of showers and thunderstorms increases for Friday as the front swings through the area. Low instabiltiy will be present with a very moist atmosphere. With the light winds...severe weather does not seem to be a threat...though heavy rainfall could cause concerns across the area. Saturday and Sunday...showers and thunderstorms are again possible as an upper level trough tries to swing through the area. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 90 73 90 / 40 20 20 40 Knoxville McGhee Tyson Airport, TN 73 90 71 90 / 60 10 10 20 Oak Ridge, TN 73 91 71 90 / 60 10 10 20 Tri Cities Airport, TN 69 90 67 88 / 60 10 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DGS/JW
Hazardous weather outlook, Jul 23, 3:24 PM EDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 324 PM EDT Sun Jul 23 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 324 PM EDT Sun Jul 23 2017 /224 PM CDT Sun Jul 23 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms can be expected especially this afternoon into early tonight, and a few of these storms may become strong to severe, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports might be needed for parts of the area this evening.
In the hours before
Special weather statement, Jul 23, 3:45 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Morristown TN
245 PM CDT SUN JUL 23 2017
TNZ098-232015-
Marion TN-
245 PM CDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 315 PM CDT...
At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving southeast at 5 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Fiery Gizzard State Park, Haletown (guild), Griffith
Creek, Chimneys State Park, Hicks Gap State Park, Sequatchie Cave,
Foster Falls State Park, New Hope and Lone Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3516 8585 3522 8578 3522 8574 3524 8570
3528 8571 3531 8565 3532 8556 3530 8555
3527 8549 3526 8544 3520 8539 3511 8539
3510 8538 3498 8550 3499 8577 3509 8586
3514 8586
TIME...MOT...LOC 1944Z 301DEG 6KT 3514 8563Special weather statement, Jul 23, 5:12 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
512 PM EDT SUN JUL 23 2017
TNZ042-043-232130-
Northwest Greene TN-Southeast Greene TN-
512 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENE COUNTY UNTIL
530 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeneville, moving east at 5 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Mosheim, Camp Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3605 8267 3602 8272 3600 8278 3598 8279
3597 8277 3596 8279 3606 8299 3619 8295
3612 8265
TIME...MOT...LOC 2111Z 282DEG 6KT 3609 8289
JLBSpecial weather statement, Jul 23, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SUN JUL 23 2017
VAZ006-232345-
Russell VA-
721 PM EDT SUN JUL 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
745 PM EDT...
At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near
Raven, or 9 miles east of Davenport, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lebanon, Honaker, Dye and Rosedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3711 8189 3704 8182 3698 8179 3687 8203
3704 8214 3704 8212 3705 8211 3704 8208
3705 8204 3707 8202 3709 8202 3712 8201
3713 8193 3714 8190
TIME...MOT...LOC 2321Z 272DEG 22KT 3706 8197
EMHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 AM EDT | Special Weather Statement | MRX | Union | 43 min |
| Jul 23, 3:45 PM EDT | Special Weather Statement | MRX | Marion | 30 min |
| Jul 23, 5:12 PM EDT | Special Weather Statement | MRX | Greene | 18 min |
| Jul 23, 7:45 PM EDT | Special Weather Statement | MRX | Russell | 45 min |
| Jul 23, 7:49 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 41 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.